Depoprovera and increased HIV infections in women
Oct 16, 1996
How does the drug depoprovera increase HIV infection rates?
Response from Mr. Sowadsky
Hi. Thank you for your question.
There is no clear answer at this time whether a woman using Depo-Provera is at greater risk for HIV infection or not. Depo-Provera is an injectable form of birth control.
There is conflicting data at this time on this specific issue. There was recently a monkey study looking at progestin/progesterone and SIV. Depo-Provera is a progestin based contraceptive. SIV is the monkey AIDS virus, very similar to HIV, but it only infects monkeys. When monkeys were given Progestin/progesterone, there was a thinning of the vaginal wall and monkeys were more likely to be infected with SIV when given this drug. With a thinning of the vaginal wall, there would be more liklihood of tearing and abrasions that could make the SIV virus more likely to enter the bloodstream of monkeys. Since both SIV and HIV are transmitted the same way, it's then possible that the same increased risk may occur in humans in regard to HIV as well.
However, although Progestin/progesterone was found to increase SIV risk in monkeys, the same has not been found in human studies (so far) in regard to HIV. In women taking Depo-Provera (which contains Progestin), there was no significant increase in HIV infection rates. These were however small studies, and are not conclusive at this time. It has been found that taking this class of drugs can lead to some thinning of the vaginal wall in humans, but not to a significant degree.
However I must stress that all of this information is still preliminary, and no definitive conclusions can be drawn at this time. All we can say is that there MAY be an increase in risk of HIV infection, but we cannot say just how significant a difference it would be.
It must be made clear however that whether a woman uses Depo-Provera or not, using condoms is the only way to significantly prevent HIV infection. If a woman doesn't use condoms, she is at significant risk of infection with HIV and other Sexually Transmitted Diseases (STD's), regardless of whether she's taking Depo-Provera or not.
Only further studies will determine whether Depo-Provera does, or does not, significantly increase a womans risk of HIV infection when she's having unprotected sex. So far, there is conflicting data, and only further studies will determine the true increased risk (if any) to the woman while taking this drug.
If you have any further questions, please feel free to call the Centers for Disease Control at 1.800.232.4636 (Nationwide). Rick Sowadsky MSPH CDS
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Coated Tongue After Open Mouth Kissing Worried I Have HIV
- Itchy Balls After Touching Sperm Sign Of HIV AIDS
- Loose Stool After Insertive Anal Sex With Condom What Are The Chances Of HIV
- Pain In Penis After Getting Scratched Worried I Have HIV
- Sore On Mouth After Breast Sucking Worried I Have HIV
- Vomiting After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.